Kansas, 2019

Tornado and Damaging Winds in Kansas, June 18, 2019

June 18, 2019 · NWS DDC · 7 events in 4 counties and zones

Several features combined to produce severe weather. One was a mesoscale convective vorticity maxima that was moving out of the area from overnight convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Several features combined to produce severe weather. One was a mesoscale convective vorticity maxima that was moving out of the area from overnight convection. The other was the approach of an upper level short wave trough and associated surface convergence along a dry line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 4:54 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 18, 4:54 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
554 AM CDT Tue Jun 18 2019

...Updated Aviation Section...

.SHORT TERM...(Today and tonight)
Issued at 228 AM CDT Tue Jun 18 2019

At least a couple rounds of severe weather is expected to impact
western and central Kansas later today as this latest storm
system moves across the Central Plains. Overnight (the time of
this writing), numerous showers with periodic heavy rain
continued to advance northeast across southwest and west central
Kansas bringing around an inch of rain to some areas, including
Dodge City. This overnight wave of rain will continue to lift
northeast and slowly dissolve by daybreak. This will leave behind
a mesoscale convective vorticity max (MCV) somewhere across
northwest Kansas, which was already starting to show signs of
development on the radar mosaic.

There will be an increase in low level convergence by late
morning/midday east-southeast of the mid level MCV, focused
particularly along the I-70 corridor. This is where mesoscale
convective allowing models (CAMs) are highly suggestive of pristine,
surface-based convective development as early as the 17-19Z window
up around Ellis-Trego County. The low level directional wind shear
environment will be enhanced up in this area, and should a supercell
storm develop in this area, we will need to watch for possible
tornado development early to mid afternoon. The more likely area for
even more vigorous surface-based storms will be in the 21-24Z time
frame (late afternoon to early evening) toward central Kansas from
roughly Kinsley to Great Bend to Stafford to Hutchinson or so. The
latest NAM12 model is really aggressive with its convective QPF
output in this region from 00Z to 03Z (early-mid evening), and
continuing to develop this vigorous convection upscale into a
formidable mesoscale convective system (MCS) as it rolls south-
southeast across southern Kansas into northern Oklahoma. This is the
region that the Storm Prediction Center is more focused on with its
initial Day One outlook.

To complicate matters, another severe cluster of storms will likely
develop across southeast Colorado in moist, post-frontal setup.
These storms would roll east-southeast across mainly far southwest
Kansas and perhaps merge with the eastern MCS. End users should keep
checking back today for updates on this complex severe weather setup
for much of Kansas.

.LONG TERM...(Wednesday through Monday)
Issued at 350 AM CDT Tue Jun 18 2019

Following today/tonight's storm system, western Kansas will be in a
northwest flow pattern aloft, although the atmosphere will be more
stable in the wake of the latest storm system, and lower instability
combined with very weak low level winds will not support organized
thunderstorm activity. Wednesday's temperatures will be fairly mild
by June standards, with highs in the upper 70s to lower 80s.

The mild temperatures will not last as we see increased
southwesterly flow aloft ahead of the next trough. This favors a
substantial warming of the lower troposphere with increased
downslope momentum. On Thursday, low level moisture will begin to
pull back north into southwest Kansas. The ECMWF and GFS suggest an
isolated to widely scattered strong/severe storm or two could
develop in vicinity of a nebulous surface boundary. No widespread
thunderstorm activity is expected Thursday/Thursday Night across
southwest Kansas, though (the better chance of that being up north
across far northern Kansas  and/or Nebraska.

On Friday, southwest flow aloft continues and increases, to the
point that 850mb temperatures really warm up and nose into southwest
Kansas. All the global models suggest +28 to +31C 850mb
temperatures, supporting afternoon temperatures well into the mid-
upper 90s, if not a 100 degree temp or two. A deepening surface low
across west central or northwest Kansas will result from the
approaching upper level trough, and the best area for organized
severe weather will be up across far northern Kansas and Nebraska
again. The mentioned upper level trough will approach western Kansas
over the weekend, and this is when the thunderstorm chances increase
again for southwest Kansas, especially Saturday Night as it appears
now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 551 AM CDT Tue Jun 18 2019

The overnight precipitation event was winding down as of the
beginning of this TAF period. The next round of strong to severe
storms will develop early this afternoon up around HYS, and we
will carry VCTS up there for that first round of storms. Later on
in the afternoon/evening, thunderstorms are expected to impact or
at least come close to GCK, DDC, and LBL terminals. A wind shift
to the northwest will occur this evening behind an advancing cold
front. Flight category should remain VFR outside of thunderstorms
with the typical variable ceiling and visibility in and around
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  60  81  60 /  30  70  10   0
GCK  84  58  82  58 /  20  50  10   0
EHA  86  56  83  58 /  40  40  10   0
LBL  86  58  82  58 /  20  50  10   0
HYS  76  59  78  60 /  70  50  10   0
P28  86  62  82  60 /  50  80  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jun 18, 4:20 AM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Tue Jun 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-191030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Severe thunderstorms are expected to develop early to mid afternoon
generally east of a Gove to Ness City to Kinsley line. Very large hail
to two inches in diameter will be possible with the strongest storm. An
isolated tornado is also possible. A larger cluster of severe thunderstorms
is expected to develop later this evening affecting mainly far southwest and
south central Kansas with damaging wind gusts being the main impact.
Torrential rainfall rates are also expected.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------
Isolated to widely scattered strong to severe thunderstorms will
be possible late Thursday afternoon and again Friday afternoon and
evening. The most organized severe weather is expected to remain
north of the southwest Kansas region both these days. A better
chance for more organized severe weather for southwest Kansas will
come Saturday evening ahead of an advancing cold front.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Heavy Rain, Rush

When
June 18, 6:00 AM CST to 12:00 PM CST
Where
Rush County, 8.36 mi S of Shaffer
Reported by
Public
Coordinates
38.350, -99.100

Rainfall of 3.0 inches was measured.

Heavy Rain, Pawnee

When
June 18, 7:00 AM CST to 9:30 AM CST
Where
Pawnee County, 2.8 mi WSW of Larned
Reported by
CoCoRaHS
Coordinates
38.170, -99.150

Rainfall of 3.48 inches was measured.

Heavy Rain, Pawnee

When
June 18, 7:00 AM CST to 9:30 AM CST
Where
Pawnee County, 0.69 mi N of Larned
Reported by
CoCoRaHS
Coordinates
38.190, -99.100

Rainfall of 3.50 inches was measured.

Tornado, Edwards

When
June 18, 1:37 PM CST to 1:42 PM CST
Where
Edwards County, 8.03 mi NNW of Kinsley to 9.14 mi WNW of Nettleton
Rating
EF0
Path length
1.42 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.022, -99.490

There was intermittent ground circulation under the wall cloud.

Thunderstorm Wind, Edwards

When
June 18, 2:25 PM CST
Where
Edwards County, 2.81 mi ENE of Nettleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.990, -99.280

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
June 18, 3:18 PM CST
Where
Hodgeman County, 3.88 mi SW of Hanston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.080, -99.770

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Hodgeman

When
June 18, 3:45 PM CST
Where
Hodgeman County, 3.34 mi ENE of Jetmore Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.990, -99.820

Winds were estimated to be 60 MPH.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839955, 839959, 839960, 839954, 839956, 839957, 839958.